Cardiovascular toxicity after ingestion of "herbal ecstacy"

J Emerg Med. Mar-Apr 1999;17(2):289-91. doi: 10.1016/s0736-4679(98)00194-2.

Abstract

"Herbal Ecstacy" (sic) is an alternative drug of abuse usually containing both ephedrine and caffeine. Our literature search did not reveal any other reported cases of cardiovascular toxicity related to herbal "drugs of abuse." A case of cardiovascular toxicity following the ingestion of herbal ecstacy is presented. A 21-year-old male presented to the emergency department with an initial blood pressure of 220/110 mmHg and ventricular dysrhythmias after ingesting four capsules of herbal ecstacy. He was treated with lidocaine and sodium nitroprusside, and his symptoms resolved in 9 h. The pathophysiology and clinical course of ephedrine toxicity are discussed. Emergency physicians should consider ephedrine preparations in the differential diagnosis of patients presenting with a sympathomimetic toxidrome. Drugs of abuse containing "herbal" products can produce serious morbidity and mortality.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Arrhythmias, Cardiac / chemically induced
  • Blood Pressure / drug effects
  • Cardiovascular System / drug effects*
  • Central Nervous System Stimulants / adverse effects*
  • Emergencies
  • Ephedrine / adverse effects*
  • Humans
  • Hypertension / chemically induced
  • Illicit Drugs / adverse effects*
  • Male
  • Substance-Related Disorders*

Substances

  • Central Nervous System Stimulants
  • Illicit Drugs
  • Ephedrine